A 54 year-old woman in Arizona had only taken Levaquin for seven days before she wound up in the emergency room after she became dizzy and couldn’t breathe. Within a few weeks, Jenny Frank’s ankles swelled and her knees ached. Her joints started making crunching sounds when she moved. Gastrointestinal problems, muscle spasms, and fatigue followed.
Frank was diagnosed with peripheral neuropathy, a form of nerve damage, which is a known side effect of Levaquin. Last summer, the FDA issued a warning that Levaquin and the other drugs in the class of fluoroquinolones, had potentially serious side effects, including peripheral neuropathy. The FDA found drug makers were not adequately documenting these risks in their labeling and required stronger warnings.
Due to Frank’s nerve damage, she had to wear braces on her elbows, wrists and knees, and use a cane to help her walk. “Every single day, something else in my body fell apart,” she told USA Today. Three years later, she has mostly recovered. But some cases can be permanent.